640 South State StreetDover, Delaware 19901
21 West Clarke AvenueMilford, Delaware 19963
401 North Carter RoadSmyrna, DE 19977
640 S. State StreetDover DE 1990121 West Clarke AvenueMilford DE 19963
301 Jefferson AveMilford, DE 19963
1275 S. State StreetDover, Delaware 19901
Drug rashes are the body's reaction to a certain medicine. The type of rash that happens depends on the type of drug that is causing it. Rashes can range from mild to severe.
Rashes caused by drugs can be categorized in the following groups:
Rashes caused by an allergic reaction to the medicine
Rashes produced as an unwanted effect of a particular medicine
Rashes due to hypersensitivity to sunlight caused by the medicine
Drug rashes may be severe and require hospitalization. Contact your child's health care provider right away.
Type of rash
Pimples and red areas that appear most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B2, B6, and B12
Red, scaly skin that may thicken and involve the entire body
Antibiotics that contain sulfa, penicillins, and hydantoins
Fixed drug eruption
A dark red or purple rash that recurs at the same site on the skin
Antibiotics that contain sulfa, tetracycline, and phenolphthalein (found in certain laxatives)
Raised red bumps that are itchy
Aspirin, penicillins, antibiotics that contain sulfa, and many other drugs
Morbilliform or maculopapular rash
A flat, red rash, which may include pimples, similar to the measles
Antibiotics that contain sulfa, ampicillin, analgesics, and barbiturates are the more common causative drugs; however, any drug can cause this rash
Purple areas on the skin, often on the legs
Some anticoagulants and diuretics
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis
Antibiotics that contain sulfa, NSAIDs, barbiturates, penicillins, and other antibiotics
Diagnosing a rash caused by a reaction to medicine is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medicine for a long period of time.
Your child's health care provider will usually advise you to have your child stop taking any medicine that is not necessary to sustain life, to see if the reaction stops. Other medicines may be substituted, if possible.
Specific treatment for drug rashes will be decided by your child's health care provider based on:
Your child's age, overall health, and medical history
Extent of the condition
Your child's tolerance for specific medicines, procedures, or therapies
Expectations for the course of the condition
Your opinion or preference
The condition usually clears up if the patient stops taking the medicine that is causing the reaction. Other treatment may include:
Corticosteroids (topically and orally)
Epinephrine for anaphylaxis
Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, like wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's health care provider immediately or call 911.
Bayhealth is Southern Delaware’s healthcare leader with hospitals in Dover and in Milford. Bayhealth provides a wide range of medical services, including cardiovascular, cancer, orthopaedics and rehabilitation, pediatrics, respiratory care, sleep care, surgical weight loss and women’s services.